Archived – ARAVA (Leflunomide) and Lung Inflammation Causing Difficulty Breathing – For the Public
- Starting date:
- June 21, 2004
- Posting date:
- June 24, 2004
- Type of communication:
- Public Communication
- Source of recall:
- Health Canada
- Important Safety Information
- General Public
- Identification number:
This is duplicated text of a letter from Aventis Pharma Inc.
Contact the company for a copy of any references, attachments or enclosures.
Health Canada Endorsed Important Safety Information on Arava (leflunomide)
June 21, 2004
Subject: Arava® (leflunomide) and lung inflammation causing difficulty breathing
Aventis Pharma Inc. in consultation with Health Canada would like to update you on Arava®, a drug indicated in adults for the treatment of active rheumatoid arthritis (RA), and spontaneous reports of lung inflammation causing difficulty breathing.
Rare spontaneous reports of lung inflammation occurring during treatment with Arava® have been received worldwide. Several of these cases had a fatal outcome.
Please note that it is difficult to determine whether lung inflammation causing difficulty breathing is specifically associated with Arava® because many people with RA develop lung inflammation whether or not they are being treated with medication. Other factors that can cause this condition were present in the patients such as pre-existing lung disease and use of other drugs known to induce lung inflammation, taken before or during Arava® therapy.
The prescribing information for Arava® is being revised to provide doctors and pharmacists with updated information regarding lung inflammation. The "Information for the Patient" section of the prescribing information will also be updated to ask you to tell your doctor without delay if you experience new or worsening of shortness of breath and/or cough, with or without associated fever, at any time while you are taking Arava®.
RA treatment should not be stopped without consulting your doctor. Stopping treatment may result in deteriorating RA control. People with RA who have any questions regarding their current prescription or treatment should contact their doctor or pharmacist directly.
This advisory is in addition to a letter issued to health care professionals reminding them of the above-mentioned information. The letter that was sent to health care professionals can be found on the Health Canada website.
Inquiries from patients and health care professionals should be directed to Aventis Pharma Inc. at 1-800-265-7927 between 9:00 am and 5:00 pm. For media inquiries, please contact Michel G. Tremblay, Aventis Pharma Inc., at (514) 956-4098.
The identification, characterization, and management of marketed health product-adverse reactions are dependent on the active participation of health care professionals in adverse reaction reporting programmes. Any occurrences of lung inflammation causing difficulty breathing or other serious and/or unexpected adverse reactions in patients receiving Arava® should be reported to Aventis Pharma Inc. or Health Canada at the following addresses:
Aventis Pharma Inc.
2150 St. Elzear Blvd. West,
Laval, Quebec, H7L 4A8
Tel : 1-800-265-7927
Any suspected adverse reaction can also be reported to:
Canadian Adverse Drug Reaction Monitoring Program (CADRMP)
Marketed Health Products Directorate
Address Locator: 0701C
Ottawa, Ontario, K1A 0K9
Tel: (613) 957-0337 or Fax: (613) 957-0335
To report an Adverse Reaction, consumers and health professionals may call toll free:
Tel: 866 234-2345
Fax: 866 678-6789
For other inquiries: please refer to contact information.
original signed by
Director, Regulatory Affairs
Aventis Pharma Inc.
® Registered trade-mark of Aventis Group. Used under licence by Aventis Pharma Inc., Laval, Quebec H7L 4A8